Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 95, NWS Mobile, AL

May 24, 1996Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1996, 1:30 PM CDT for Santa Rosa County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1996, 1:30 PM CDT (18:30 UTC)
Expired
May 24, 1996, 2:30 PM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Santa Rosa County, FL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 241832
SVRMOB
FLC113-241930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...SANTA ROSA COUNTY
 
AT 130 PM CDT MOBILE DOPPLER WEATHER RADAR CONTINUED TO A SEVERE
THUNDERSTORM WHICH WAS LOCATED 4 MILES NORTH OF ALLENTOWN. THIS
THUNDERSTORM WILL DRIFT SLOWLY NORTHWARD AT 10 MILES AN HOUR AND AFFECT
THE TOWN OF BERRYDALE BY 155 PM AND WILL LIKELY PRODUCE LARGE HAIL AND
STRONG DAMAGING WINDS IN EXCESS OF 60 MPH.
 
THIS IS A DANGEROUS STORM.  JIF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:51 PM CDT, 22 hours 39 minutes earlier.

Area forecast discussion, May 23, 2:51 PM CDT, 22 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT THU MAY 23 1996

MID LEVEL FLOW BECOMES INCREASINGLY MERIDIONAL THROUGH THE PERIOD AS
LOW DIGS INTO THE SOUTHWEST U.S. WHILE DEEP RIDGE AMPLIFIES OVER THE
SOUTHEAST IN RESPONSE TO THE DIGGING LOW.  SURFACE ANALYSIS HINTS AT
A BOUNDARY EXTENDING FROM TOI TO JUST NORTH OF MEI SEEN BEST AS A
DEWPOINT GRADIENT.  KMOB RADAR BEGINNING TO SHOW SEA BREEZE ENTERING
THE GULF COAST WITH SOUTHERLY WINDS BEING REPORTED AT MOST COASTAL
STATIONS.  TCU VISIBLE OUT THE WINDOW WITH 4KM VISIBLE SHOWING
DEVELOPMENT NORTH OF THE SEA BREEZE BUT IS FIGHTING ISENTROPIC
SUBSIDENCE ALOFT.  PNS HAS MANAGED TO HIT 98 /AT LEAST!/ AGAIN BEFORE
COOLER GULF FLOW BEGAN.  EXPECT SEA BREEZE ACTIVITY FOR THE NEXT TWO
DAYS AS WELL DUE TO LIGHT SOUTHERLY FLOW.  ISENTROPIC SUBSIDENCE WILL
WEAKEN OVER EASTERN CWA THROUGH 48 HRS ALLOWING FOR BETTER SEA BREEZE
ACTIVITY THERE.  ATLANTIC MOISTURE HAVING TROUBLE GETTING INTO CWA AS
H7-5 RIDGE BUILDS OVER AREA AS CWA WILL ACTUALLY EXPERIENCE A SLIGHT
DRYING TREND THROUGH SATURDAY.  RATHER WARM TEMPS CONTINUE.
(1) 72/94/70/94/71 -1-1  (2) 72/91/71/92 -1-2.
DRE

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:48 PM CDTSevere Thunderstorm WarningMOBSanta Rosa42 min
May 24, 1:02 PM CDTSevere Thunderstorm WarningMOBOkaloosa43 min
May 24, 1:48 PM CDTSevere Thunderstorm WarningMOBOkaloosa57 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.